Alert archive / New Mexico / Heat Advisories in 2021

Heat Advisory 8, NWS Albuquerque, NM

June 18, 2021McKinley County, San Juan County, New Mexico

NWS Albuquerque, NM issued this heat advisory at Jun 18, 2021, 2:30 PM MDT for McKinley County, San Juan County, New Mexico. It took effect at Jun 19, 2021, 1:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2021, 2:30 PM MDT (20:30 UTC)
In effect from
Jun 19, 2021, 1:00 PM MDT
Expired
Jun 19, 2021, 8:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties McKinley County, NM, San Juan County, NM

The radar

The Albuquerque radar (KABX), 166 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3601 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS75 KABQ 182030
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
230 PM MDT Fri Jun 18 2021

NMZ201-191045-
/O.NEW.KABQ.HT.Y.0008.210619T1900Z-210620T0200Z/
/O.CON.KABQ.HT.Y.0007.000000T0000Z-210619T0000Z/
Northwest Plateau-
230 PM MDT Fri Jun 18 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM MDT SATURDAY...

* WHAT...Temperatures up to 101 expected.

* WHERE...Northwest Plateau.

* WHEN...For Sunday's Heat Advisory, from 1 PM to 8 PM MDT. For 
  today's Heat Advisory, until 6 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

11
4 follow-up statements
362 
WWUS75 KABQ 182343
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
543 PM MDT Fri Jun 18 2021

NMZ201-191100-
/O.EXP.KABQ.HT.Y.0007.000000T0000Z-210619T0000Z/
/O.CON.KABQ.HT.Y.0008.210619T1900Z-210620T0200Z/
Northwest Plateau-
543 PM MDT Fri Jun 18 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT SATURDAY...
...HEAT ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

* WHAT...High temperatures in the upper 90s to near 100 expected 
  Saturday.

* WHERE...Northwest Plateau.

* WHEN...From 1 PM to 8 PM MDT Saturday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.



&&

$$
153 
WWUS75 KABQ 190856
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
256 AM MDT Sat Jun 19 2021

NMZ201-191800-
/O.NEW.KABQ.HT.Y.0009.210620T1900Z-210621T0200Z/
/O.CON.KABQ.HT.Y.0008.210619T1900Z-210620T0200Z/
Northwest Plateau-
256 AM MDT Sat Jun 19 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM 
MDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY...

* WHAT...Temperatures near 100 degrees are expected today and again 
  on Sunday.

* WHERE...Northwest Plateau.

* WHEN...For the first Heat Advisory, from 1 PM this afternoon to 8 
  PM MDT this evening. For the second Heat Advisory, from 1 PM to 8 
  PM MDT Sunday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

NMZ219-191800-
/O.NEW.KABQ.HT.Y.0009.210620T1900Z-210621T0200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
256 AM MDT Sat Jun 19 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY...

* WHAT...Temperatures near 100 degrees are expected on Sunday.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...From 1 PM to 8 PM MDT Sunday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

Shoemake
066 
WWUS75 KABQ 191808
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1208 PM MDT Sat Jun 19 2021

NMZ201-200215-
/O.CON.KABQ.HT.Y.0008.210619T1900Z-210620T0200Z/
/O.CON.KABQ.HT.Y.0009.210620T1900Z-210621T0200Z/
Northwest Plateau-
1208 PM MDT Sat Jun 19 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY...

* WHAT...For the first Heat Advisory, temperatures up to 99 
  expected. For the second Heat Advisory, temperatures up to 98 
  expected.

* WHERE...Northwest Plateau.

* WHEN...For the first Heat Advisory, until 8 PM MDT this evening. 
  For the second Heat Advisory, from 1 PM to 8 PM MDT Sunday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

Monitor the latest forecasts and warnings for updates.

&&

$$

NMZ219-200215-
/O.CON.KABQ.HT.Y.0009.210620T1900Z-210621T0200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
1208 PM MDT Sat Jun 19 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY...

* WHAT...Temperatures up to 102 expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...From 1 PM to 8 PM MDT Sunday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

12
734 
WWUS75 KABQ 200140
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
740 PM MDT Sat Jun 19 2021

NMZ201-201100-
/O.EXP.KABQ.HT.Y.0008.000000T0000Z-210620T0200Z/
/O.CON.KABQ.HT.Y.0009.210620T1900Z-210621T0200Z/
Northwest Plateau-
740 PM MDT Sat Jun 19 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY...
...HEAT ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

* WHAT...High temperatures ranging from the mid 90s to near 102 
  degrees.

* WHERE...Northwest Plateau.

* WHEN...From 1 PM to 8 PM MDT Sunday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

NMZ219-201100-
/O.CON.KABQ.HT.Y.0009.210620T1900Z-210621T0200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
740 PM MDT Sat Jun 19 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY...

* WHAT...High temperatures ranging from the upper 90s to near 103 
  degrees.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...From 1 PM to 8 PM MDT Sunday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this heat advisory went out at Jun 18, 11:34 AM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 18, 11:34 AM MDT, 2 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Fri Jun 18 2021

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period. A limited round of convection this afternoon/evening may
impact KSAF, KGUP and KFMN with strong/erratic wind gusts.

11

&&

.PREV DISCUSSION...309 AM MDT Fri Jun 18 2021...
.SYNOPSIS...
The upper high remains centered over the Four Corners. The high will
drift into AZ today and will sit there through the weekend. The high
will then return to NM and strengthen early next week. At the
surface, weak disturbances in the northwest flow will impact the
east. One such weak upper trough will pass well to our north Saturday
night while a back door cold front will press into eastern NM later
Sunday. The front will push through the central mountain passes and
canyons into the RGV Sunday night. Highs will be hot today through
Sunday, then trend down, especially in the east. Showers and storms
will favor the north and west again today through Saturday, then
shift to include the east as well early next week.

CHJ

&&

.DISCUSSION...
SHORT TERM...(SATURDAY TO SUNDAY)...
The center of the 593dm H5 upper high is still centered over the
Four Corners region this morning with convective debris clouds
steadily clearing out. Modest low level moisture is still evident
beneath the high, with surface Td's in the 30s across western and
central NM. This set-up will favor another round of afternoon high-
based thunderstorm activity originating over the western and
northern mountains, similar to Thursday. Model soundings are showing
storm bases to be 12k-13k ft or just below 500mb. This coupled with
very high T-Td depressions of 50-60F during the late afternoon and
very high DCAPE values will allow for strong downburst outflow gusts
emanating from any nearby storm. Thankfully, coverage will be
isolated-scattered at best.

Saturday will see the upper high trend weaker as it drifts over
central or southern AZ. A shortwave trough embedded within
northwesterly flow aloft will cut across the Rocky Mountains,
generated what promises to be vigorous convection along the Front
Range Saturday afternoon. Storms developing over the Sangre de
Cristo's look to steer out over the northeastern plains late in the
day. A marginal risk of a storm or two becoming severe is progged
Saturday afternoon over eastern CO skirting the NM/CO border, thanks
to northwesterly flow aloft providing ample shear, but instability
may be the limiting factor south of NM/CO line. Meanwhile, more high-
based dry thunderstorms will impact western NM along the continental
divide. Smoke from fires in AZ and the Johnson Fire will continue to
impact parts of Catron and Socorro Counties Friday night into
Saturday morning.

24

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
The upper level high pressure system will begin to build back toward
NM Sunday, and will probably be the hottest day of the forecast
period. Showers and thunderstorms will be noticeably less, with only
isolated activity around the Sangre de Cristo's. A back door cold
front will arrive late Sunday in the northeast, and will dive south
and west Sunday night, into the RGV. Monday will be a little cooler
in the west, but much cooler in the east. Showers and storms will be
confined to the northeast Monday. The rest of the week will see
temperatures steadily climb back to above normal. Precipitation will
be nominal Tuesday, then increase in coverage the rest of the week
as the the upper high begins to shift east. This certainly sounds
like the potential start of the monsoon. The GFS would agree with
that, but the ECMWF keeps a strong high pressure center over NM
through the week.

CHJ

&&

.FIRE WEATHER...
Persistent high pressure will continue hot, dry, and unstable
conditions favoring the northwestern half of the forecast area
today. Near-record to record heat will be coupled with another round
of dry afternoon thunderstorms originating over the western and
northern mountains. Strong and erratic outflow gusts will accompany
any nearby storm, with the northwestern quarter of the state being
favored to be hit the hardest from storms drifting down off the CO
San Juans. High Haines and fair vent rates will prevent better
ventilation of smoke over the western half of the state. Afternoon
convection will be the best hope of clearing out localized smoke
concerns this afternoon and evening.

The upper high trends weaker and drifts over AZ Saturday with a
healthy batch of afternoon thunderstorms favoring the northern
mountains and out over the adjacent northeastern plains. Sunday
looks to be the hottest and driest day of the forecast period as dry
northwest flow enters the area. Cooler weather finally arrives into
the eastern plains Monday behind a backdoor cold front, dropping
highs back to near or below normal. It will remain hot through
western NM. Thereafter, the backdoor front will progress westward,
attempting to replenish moisture into central NM and the Rio Grande
Valley as the upper high is favored to build back over NM. This
pattern would favor more active afternoon thunderstorm batches, but
forecast confidence is low at this time.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM MDT this evening for the following zones...
 NMZ201.

&&
Hazardous weather outlook, Jun 18, 3:37 AM MDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
337 AM MDT Fri Jun 18 2021

NMZ201>241-191100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
337 AM MDT Fri Jun 18 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Near record to record high temperatures are expected over central
and western New Mexico today. A Heat Advisory is in effect from noon
until 8 PM MDT for areas around Farmington where temperatures are
expected to be near 100 degrees for the 6th day in a row.

Isolated afternoon and evening showers and thunderstorms along and
west of the Central Mountain Chain will likely produce strong and
erratic wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near record to record high temperatures will persist through the
weekend, and especially on Sunday. Isolated to scattered afternoon
and evening showers and thunderstorms today and Saturday will likely
produce gusty and erratic winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:43 PM MDTSpecial Weather StatementABQSandoval32 min
Jun 18, 3:36 AM MDTHeat AdvisoryABQMcKinley, San Juan14 hr

Nearby

Heat Advisories in New Mexico, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.